Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 17, NWS Tucson, AZ

July 6, 2013Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 6, 2013, 8:05 PM MST for Cochise County, Graham County, Arizona. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2013, 8:05 PM MST (03:05 UTC)
Expired
Jul 6, 2013, 8:45 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 101 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:08 PM MSTTSTM WND GST 786 Nnw Willcox, AZSPOTTER REPORT OF 78MPH WIND GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3213 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WUUS55 KTWC 070305
SVRTWC
AZC003-009-070345-
/O.NEW.KTWC.SV.W.0017.130707T0305Z-130707T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
805 PM MST SAT JUL 6 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF WILLCOX...
  SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 845 PM MST

* AT 800 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTH OF WILLCOX...AND
  MOVING NORTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3275 10986 3245 10952 3217 10982 3236 11007
TIME...MOT...LOC 0304Z 200DEG 19KT 3242 10985

$$
2 follow-up statements
015 
WWUS55 KTWC 070326
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
826 PM MST SAT JUL 6 2013

AZC003-009-070345-
/O.CON.KTWC.SV.W.0017.000000T0000Z-130707T0345Z/
COCHISE AZ-GRAHAM AZ-
826 PM MST SAT JUL 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST
FOR SOUTH CENTRAL GRAHAM AND NORTH CENTRAL COCHISE COUNTIES...

A TRAINED WEATHER SPOTTER NORTH OF WILLCOX HAD REPORTED A WIND GUST 
TO 78 MPH FROM THE EARLY STAGES OF THIS STORM. ALTHOUGH THE STORM 
CONTINUES TO WEAKEN...DAMAGING WINDS IN EXCESS OF 60 MPH ARE STILL 
POSSIBLE.  

THIS STORM WAS LOCATED 12 MILES NORTH OF WILLCOX...MOVING NORTHEAST 
AT 15 MPH.

LAT...LON 3275 10986 3245 10952 3217 10982 3236 11007
TIME...MOT...LOC 0324Z 207DEG 14KT 3244 10985

$$
491 
WWUS55 KTWC 070344
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
844 PM MST SAT JUL 6 2013

AZC003-009-070352-
/O.EXP.KTWC.SV.W.0017.000000T0000Z-130707T0345Z/
COCHISE AZ-GRAHAM AZ-
844 PM MST SAT JUL 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES WILL EXPIRE AT 845 PM MST...

THE THUNDERSTORM JUST NORTH OF WILLCOX HAS WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED 
TO EXPIRE AT 845 PM MST. 

LAT...LON 3275 10986 3245 10952 3217 10982 3236 11007
TIME...MOT...LOC 0342Z 207DEG 14KT 3250 10981

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:25 PM MST, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 2:25 PM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SAT JUL 6 2013

.SYNOPSIS...A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE DESERT
SOUTHWEST THIS WEEKEND EXPANDING EASTWARD EARLY NEXT WEEK. THIS
RIDGE WITH OCCASIONAL WEAK DISTURBANCES ROTATING AROUND
IT...COMBINED WITH MOISTURE ACROSS THE AREA WILL PROVIDE A CHANCE OF
SHOWERS AND THUNDERSTORMS EARLY IN THE NEW WEEK. INCREASED ACTIVITY
IS POSSIBLE THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...GREAT MOISTURE BUT WEAK FLOW TODAY. WE MIGHT STILL BE
SEEING SOME OF THE AFTER EFFECTS OF THE WIDESPREAD CONVECTION AND
DOUBLE COMPLEXES WE SAW YESTERDAY AFTERNOON AND EVENING. SOME STORMS
WILL STILL MEANDER INTO VALLEY LOCATIONS BUT NOT EXPECTING COVERAGE
TO BE UP TO YESTERDAY FOR MOST OF OUR AREA. STILL WATCHING IMPULSE
ON SOUTHWEST PERIPHERY SCOOTING UP FROM SONORA THIS AFTERNOON...NOW
CROSSING THE BORDER INTO SOUTH CENTRAL PIMA COUNTY AS A POSSIBLE
FOCAL POINT. OTHERWISE HI RES RAPID REFRESH SPREADS A FEW STORMS
INTO VALLEY LOCATIONS AFTER 01Z.

WITH WEAK FLOW AND STRUCTURE WE WILL PROBABLY LIMP ALONG AT A LOW
GRADE THUNDERSTORM FORECAST TO START THE NEW WEEK. THE HIGH PRESSURE
AND LESS PERVASIVE CLOUD COVER SHOULD ALLOW FOR TEMPERATURES ON THE
HOTTER SIDE 5 TO 8 DEGREES ABOVE CLIMO. SURGE ACTIVITY ASSISTED BY
TROPICAL INFLUENCES AS EARLY AS TUESDAY NIGHT WITH AN INVERTED
TROUGH PUSHING ACROSS PORTIONS OF NORTHWEST MEXICO BY MID WEEK.

&&

.AVIATION...WDLY SCTD T-STORMS MAINLY NEAR THE MOUNTAINS...WITH A
FEW MOVING INTO THE VALLEYS. WIND GUSTS WILL APPROACH 40-45 KTS WITH
THE STRONGEST TSTMS. TSRA ENDING AROUND 07/06Z. OTHERWISE...VFR
CONDITIONS WITH DIURNALLY DRIVEN WINDS TO OCCUR THRU EARLY SUNDAY
AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED MOUNTAIN THUNDERSTORMS THIS EVENING WITH
ISOLD STORMS IN THE VALLEY. ON SUNDAY...EXPECT ISOLATED TO SCATTERED
AFTERNOON/EVENING THUNDERSTORMS. THEREAFTER...SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR DURING THE UPCOMING
WEEK FROM TUCSON EASTWARD...WITH ISOLATED THUNDERSTORMS WEST OF
TUCSON. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND
ERRATIC WINDS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR
THIS WEEKEND AND DURING THE UPCOMING WEEK. DAYTIME RELATIVE
HUMIDITIES NEXT WEEK WILL RANGE FROM THE MID TEENS TO 20S WITH GOOD
NIGHTTIME RECOVERIES.

&&

.CLIMATE...TODAY HAS BEEN THE 36TH CONSECUTIVE DAY WITH TEMPERATURES
IN EXCESS OF 100 DEGREES AT TUCSON INTERNATIONAL AIRPORT...4TH
LONGEST ALL TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/GLUECK

In the hours before

Special weather statement, Jul 6, 4:38 PM MST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
438 PM MST SAT JUL 6 2013

AZZ509>511-070015-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
438 PM MST SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 515
PM MST...

AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BYLAS...OR 31 MILES NORTHWEST OF SAFFORD...
MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE U.S. HIGHWAY 70 NEAR BYLAS AND
CALVA.

LAT...LON 3335 11024 3318 10993 3297 10999 3309 11031
TIME...MOT...LOC 2337Z 179DEG 8KT 3312 11012
Special weather statement, Jul 6, 6:07 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
607 PM MST SAT JUL 6 2013

AZZ506-511-070145-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST
PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
607 PM MST SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 645 PM
MST...

AT 600 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF MAMMOTH...OR 10 MILES SOUTHEAST
OF DUDLEYVILLE...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ESPECIALLY ALONG HIGHWAY 77 BETWEEN
MAMMOTH AND DUDLEYVILLE. THIS STORM WILL ALSO PRODUCE LOCALIZED
HEAVY RAINFALL BETWEEN 1.00 AND 1.5 INCHES.

LAT...LON 3284 11075 3298 11068 3296 11048 3269 11056
      3272 11072
TIME...MOT...LOC 0105Z 197DEG 9KT 3286 11060
Special weather statement, Jul 6, 7:22 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
722 PM MST SAT JUL 6 2013

AZZ508-509-511-512-070315-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER
GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
722 PM MST SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM AND NORTHERN
COCHISE COUNTIES UNTIL 815 PM MST...

AT 712 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS GENERALLY NORTH OF INTERSTATE 10
THAT EXTEND FROM NORTHWEST OF WILLCOX AND EASTWARD ALONG THE COCHISE
AND GRAHAM COUNTY LINE AND EAST OF THE PINALENO MOUNTAINS. THESE
STORMS WERE DRIFTING SLOWLY TO THE NORTHEAST.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS AS WELL AS
BLOWING DUST WHICH COULD AFFECT MOTORISTS ALONG INTERSTATE 10
BETWEEN WILLCOX AND BOWIE. VISIBILITIES COULD BE REDUCED TO BELOW 1
MILE WITH THESE STORMS AND PERHAPS LESS THAN A HALF MILE IN SOME
PLACES...SO MOTORISTS SHOULD DRIVE WITH CAUTION.

OTHER AREAS AFFECTED BY THESE STORMS INCLUDE...THE JUNCTION OF
HIGHWAYS 191 AND 266 AND SWIFT TRAIL JUNCTION.

FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3248 11016 3259 10983 3278 10969 3259 10938
      3229 10964 3219 10997
TIME...MOT...LOC 0215Z 196DEG 5KT 3247 10978
Special weather statement, Jul 6, 7:46 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
746 PM MST SAT JUL 6 2013

AZZ502-504>506-515-070345-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-SOUTH CENTRAL PINAL
COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL
COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
746 PM MST SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PORTIONS OF PIMA COUNTY
AND WESTERN PORTIONS OF PINAL COUNTY UNTIL 845 PM MST...

RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS FROM SANTA ROSA
RANCH IN CENTRAL PIMA COUNTY TO AVRA VALLEY AND NEAR MARANA...AS
WELL AS NEAR RED ROCK IN PINAL COUNTY.

AREAS AFFECTED INCLUDE...MARANA...ELOY...SANTA ROSA...AVRA VALLEY...
WHITE HORSE PASS...SILVER BELL...SIL NAGGIA...SANTA ROSA RANCH...SAN
PEDRO...SAN ISIDRO...RED ROCK...QUEENS WELL...PICACHO PEAK...
PICACHO...PAN TAK...NORTH KOMELIK...JACKRABBIT...FRIENDLY CORNERS...
COMOBABI AND COCKLEBUR.

EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST AT TIMES AS THESE
STORMS MOVE TO THE NORTH NORTHEAST ACROSS PORTIONS OF INTERSTATE 10
BETWEEN MARANA AND ELOY AND POTENTIALLY PRODUCE WIND GUSTS NEAR 50
MPH. VISIBILITIES WILL BE REDUCED TO AROUND 1 MILE...BUT LOWER IN
SOME PLACES AS THESE STORMS MOVE ACROSS THE INTERSTATE.

IN ADDITION...BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING
ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF
DENSE DUST IS OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE
OFF THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...
SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO
ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED.

LAT...LON 3215 11210 3278 11193 3278 11189 3280 11187
      3280 11178 3274 11173 3274 11168 3277 11160
      3290 11145 3289 11100 3232 11116 3196 11158

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:07 PM MSTSpecial Weather StatementTWC38 min
Jul 6, 7:21 PM MSTAreal Flood AdvisoryTWCCochise, Graham114 min
Jul 6, 7:22 PM MSTSpecial Weather StatementTWCGraham53 min
Jul 6, 7:46 PM MSTSpecial Weather StatementTWCPima59 min
Jul 6, 8:12 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 6, 8:57 PM MSTSpecial Weather StatementTWCPinal48 min
Jul 6, 9:00 PM MSTSevere Thunderstorm WarningTWCPinal45 min
Jul 6, 10:11 PM MSTAreal Flood AdvisoryTWCPinal94 min
Jul 7, 12:44 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 7, 1:50 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 7, 3:01 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Jul 7, 3:25 PM MSTSevere Thunderstorm WarningTWCPima50 min
Jul 7, 3:40 PM MSTSpecial Weather StatementTWC50 min
Jul 7, 3:51 PM MSTSevere Thunderstorm WarningTWCPima54 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.